Indiana, 2008

Flash Flooding and Hail in Indiana, June 9 to 11, 2008

June 9 to 11, 2008 · NWS IND · 55 events in 24 counties and zones

Severe storms produced heavy rainfall and caused flash flooding as they moved across central Indiana during the afternoon hours and through the overnight time period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.1 million
Crop damage
$365,000
Events
55

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Severe storms produced heavy rainfall and caused flash flooding as they moved across central Indiana during the afternoon hours and through the overnight time period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 9, 11:02 AM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 9, 11:02 AM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1202 PM EDT MON JUN 9 2008

.AVIATION...
DISCUSSION FOR 18Z TAFS

SLOW MOVING COLD FRONT WILL TRIGGER SCT TSRA ACROSS THE AREA THIS
AFTERNOON. COVERAGE OF PRECIP WILL INCREASE AFTER 00Z SO EXPECT
PREVAILING CONDS TO BECOME MVFR IN BOTH VIS AND CIGS. LATEST SFC OBS
AND SAT PICS SHOW POCKETS OF IFR CIGS ACROSS IL/MO IN THE VICINITY
OF THE FRONT...SO LOOK FOR A PERIOD OF IFR CIGS TO BE POSSIBLE LATER
TONIGHT AND PERIODS OF IFR VIS WITHIN HEAVIER PRECIP INTO EARLY TUES
AS THE FRONT PASSES ACROSS THE AREA. CONDS SHOULD EVENTUALLY BECOME
VFR AGAIN TUES AS THE UPPER WAVE PASSES AND SWEEPS THE COLD FRONT
EAST OF THE AREA BY AFTERNOON.

&&

.DISCUSSION...

FORECAST FOCUS ON PRECIP CHANCES AND SEVERE WEATHER POSSIBILITY
TODAY.

THE CURRENT SURFACE MAP SHOWS A COLD FRONT STRETCHING FROM NEAR
MSP TO MCI. A LOW PRESSURE WAS IN THE VICINITY OF THE TWIN CITIES.
HIGH PRESSURE WAS OVER THE SOUTHEAST. A COMPLEX OF STORMS AHEAD OF
THE FRONT OVER ILLINOIS WAS SLOWLY MOVING IN THIS DIRECTION. BUT
IT CONTINUED TO LOSE STRENGTH AS IT ENCOUNTERED THE SOUTH EAST
RIDGE. ALOFT AT H5 THE PATTERN REMAINED WITH A RIDGE OVER THE
SOUTHEAST AND A WELL DEFINED SHORTWAVE OVER THE DAKOTAS. RIDGING
WAS ALSO DEVELOPING OVER THE SOUTHWESTERN CONUS.

THE MODELS WERE FAIRLY SIMILAR WITH THE HANDLING OF THE UPCOMING
SYSTEM. HOWEVER THE PMDHMD SUGGESTED SIDING CLOSER TO THE NAM
SOLUTION BECAUSE IT WAS MAINTAINING CONTINUITY AND HAD SUPPORT
FROM OTHER MODELS LIKE THE ECMWF AND UKMET. SO WILL GIVE MORE WEIGHT
TO THE NAM SOLUTION FOR TIMING OF PRECIP...POPS...AND THE IMPACT
ON TEMPERATURES.

FOR TODAY THE QUESTIONS ALL REVOLVE AROUND THE LOW OVER THE PLAINS
AND HOW IT PROGRESSES EAST. THE ONGOING NOCTURNAL CONVECTION HAS
STEADILY BEEN WEAKENING. WHILE IT IS LIKELY THAT THE FAR NORTHWEST
WILL SEE SOME LIGHT RAIN OUT OF THIS THING BY
DAYBREAK...OBSERVATIONS SHOW THAT THE RAIN HAS BECOME LIGHTER AND
LIGHTER ON THE LEADING EDGE. THIS IS SUPPORTED BY IR SATELLITE
IMAGERY WHICH SHOWS A WARMING OF CLOUD TOPS...AND ALSO LIGHTNING
HAS BEEN ON THE DECLINE STEADILY TONIGHT. THE MAIN IMPACT OF THIS
SYSTEM COULD BE ITS RATHER LARGE AND WELL DEFINED OUTFLOW BOUNDARY
THAT SHOULD PUSH INTO THE AREA.

EARLY CLOUDS SHOULD GIVE WAY TO MOSTLY SUNNY CONDITIONS ACROSS A
GOOD PORTION OF THE FORECAST AREA AND ALLOW CONVECTIVE TEMPS IN
THE MID TO UPPER 80S TO BE REACHED EASILY. THERE REMAINS A SLIGHT
RISK OF SEVERE WEATHER IN CENTRAL INDIANA TODAY. THE SOUNDINGS
CONTINUE TO SHOW MODERATE TO STRONG INSTABILITY THIS AFTERNOON AND
EARLY EVENING. THERE IS PRESENCE OF A WEAK CAP THIS
AFTERNOON...BUT THE APPROACHING MID LEVEL TROUGH AND ITS COOLING
IMPACT ON TEMPS THERE SHOULD HELP TO WEAKEN THE CAP AS WELL AS
STRONG SURFACE HEATING.

THE COLD FRONT SHOULD BE IN A POSITION NEAR THE INDIANA/ILLINOIS
BORDER BY 00Z. THE PRESENCE OF THE APPROACHING DEEP LIFT FROM THE
SHORTWAVE...A VERY WARM AND HUMID AND UNSTABLE AIRMASS...AND THE
ENHANCED LIFTING OF THE SURFACE FRONT WILL LEAD ME TO BELIEVE THAT
THUNDERSTORMS SHOULD DEVELOP AFTER 20Z ACROSS THE AREA. CONVECTION
IS LIKELY TO FOCUS ON THE REMNANTS OF THE OUTFLOW BOUNDARY.

CONTINUED GOOD UNIDIRECTIONAL SHEAR AND SOMEWHAT INVERTED V LOOK
TO SOUNDING WILL SUPPORT DAMAGING WIND THREAT. VERY STRONG MID AND
UPPER LEVEL LAPSE RATES AND PLENTY OF CAPE IN THE HAIL GROWTH ZONE
WILL SUPPORT SOME LARGE HAIL DESPITE WARM LOW LEVELS. AS FOR
TORNADO THREAT...THIS MAY BE MOST PRONOUNCED NEAR THE OUTFLOW
BOUNDARY. CURRENT SURFACE OBS SHOW THAT IMMEDIATELY EAST OF THE
BOUNDARY...SURFACE WINDS ARE FROM THE SOUTHEAST. THIS WOULD TURN
HODOGRAPHS INTO VERY FAVORABLE SHAPES...SO ISOLATED TORNADOES ARE
POSSIBLE.

THE WORST IMPACT OF THIS SYSTEM MAY BE THE POTENTIAL FOR HEAVY
RAIN. IT IS AGAIN A SLOW MOVING FRONT WITH DEEP AND ABUNDANT
MOISTURE THAT ENCOUNTERS OUR SOUTHEAST RIDGE. PWATS SHOULD
APPROACH 2 INCHES TONIGHT. WITH SUCH LOW FFG AND ONGOING NEAR
RECORD FLOODING...WILL CONTINUE THE FFA AND HIGHLIGHT THE
POTENTIAL FOR ISOLATED VERY HEAVY RAINFALL UP TO 2 TO 3 INCHES.

THE SYSTEM SHOULD WIND DOWN TUESDAY AM...AND CLEAR OUT DURING THE
DAY. SLIGHTLY COOLER WEATHER IS EXPECTED AS H8 TEMPS DROP TO NEAR
+13C FOR A HIGH NEAR 80.

PAST TUESDAY IT LOOKS QUIET FOR SEVERAL DAYS. A TROUGH WILL
DEVELOP AGAIN OVER THE WEST AND PUSH MORE WARM AND HUMID AIR BACK
INTO THE MIDWEST BY MIDWEEK TO SEND TEMPS BACK NEAR 90. NEXT
CHANCE OF RAIN LOOKS TO BE BY FRIDAY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM THIS EVENING THROUGH LATE TONIGHT FOR
INZ021-028>031-035>049-051>057-060>065-067>072.

&&

PUBLIC...JOHNSON
AVIATION...CO
Hazardous weather outlook, Jun 9, 3:25 AM EST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
425 AM EDT MON JUN 9 2008

INZ021-028>031-035>049-051-052-055>057-060-065-072-100830-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-JOHNSON-SHELBY-
RUSH-SULLIVAN-DECATUR-JENNINGS-
425 AM EDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...PRIMARILY
NORTH AND WEST OF A BEDFORD TO RUSHVILLE LINE. THREATS TODAY WILL
INCLUDE DAMAGING WINDS...LARGE HAIL...ISOLATED TORNADOES...FREQUENT
LIGHTNING...AND HEAVY RAINFALL. FLASH FLOODING WILL BE POSSIBLE IN
AREAS THAT RECEIVE HEAVY RAINFALL IN THUNDERSTORMS.

STORMS ARE EXPECTED TO DEVELOP AFTER 4 PM THIS AFTERNOON...AND
CONTINUE THROUGH THE EVENING AND OVERNIGHT HOURS. AFTER MIDNIGHT
THE PRIMARY THREAT FROM THESE STORMS WILL BECOME HEAVY RAINFALL
AND FLASH FLOODING.

MINOR TO MAJOR RIVER FLOODING WILL CONTINUE ALONG MANY OF THE
RIVERS ACROSS CENTRAL INDIANA. SEVERAL RIVERS AND STREAMS ARE
ABOVE FLOOD STAGE. SEE THE LATEST HYDROLOGICAL STATEMENT FOR
COMPLETE INFORMATION AND MORE DETAILS REGARDING RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL END BY EARLY TUESDAY MORNING. THE NEXT CHANCES
OF THUNDERSTORMS WILL NOT BE UNTIL THURSDAY NIGHT THROUGH
SATURDAY...BUT IT REMAINS TOO EARLY TO DETERMINE IF SEVERE WEATHER
WILL OCCUR THEN.

MANY CENTRAL INDIANA RIVERS AND STREAMS WILL BE ABOVE FLOOD STAGE
THROUGH AT LEAST THE EARLY PART OF NEXT WEEK. ANY ADDITIONAL HEAVY
RAINFALL COULD POSSIBLY WORSEN THE ONGOING FLOODING OR PREVENT
WATERS FROM RECEDING AS QUICKLY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM THIS AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ053-054-061>064-067>071-100830-
OWEN-MORGAN-GREENE-MONROE-BROWN-BARTHOLOMEW-KNOX-DAVIESS-MARTIN-
LAWRENCE-JACKSON-
425 AM EDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...PRIMARILY
NORTH AND WEST OF A BEDFORD TO RUSHVILLE LINE. THREATS TODAY WILL
INCLUDE DAMAGING WINDS...LARGE HAIL...ISOLATED TORNADOES...FREQUENT
LIGHTNING...AND HEAVY RAINFALL. FLASH FLOODING WILL BE POSSIBLE IN
ANY AREAS THAT RECEIVE HEAVY RAINFALL IN THUNDERSTORMS.

STORMS ARE EXPECTED TO DEVELOP AFTER 4 PM THIS AFTERNOON...AND
CONTINUE THROUGH THE EVENING AND OVERNIGHT HOURS. AFTER MIDNIGHT THE
PRIMARY THREAT FROM THESE STORMS WILL BECOME HEAVY RAINFALL AND
FLASH FLOODING.

MAJOR TO NEAR RECORD FLOODING WILL CONTINUE ACROSS PORTIONS OF THE
WHITE RIVER AND EAST FORK WHITE RIVER BASINS TODAY. SEE THE
LATEST HYDROLOGICAL STATEMENT FOR COMPLETE INFORMATION AND MORE
DETAILS REGARDING RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL END BY EARLY TUESDAY MORNING. THE NEXT CHANCES
OF THUNDERSTORMS WILL NOT BE UNTIL THURSDAY NIGHT THROUGH
SATURDAY...BUT IT REMAINS TOO EARLY TO DETERMINE IF SEVERE WEATHER
WILL OCCUR THEN.

NEAR RECORD FLOODING ON THE WHITE RIVER AND EAST FORK WHITE RIVER
BASINS WILL BEGIN TO RECEDE THIS COMING WEEK. HOWEVER RIVERS WILL
REMAIN WELL ABOVE FLOOD STAGE IN MANY LOCATIONS FOR SEVERAL DAYS.
ANY ADDI TONAL HEAVY RAINFALL COULD POSSIBLY WORSEN THE ONGOING
FLOODING OR PREVENT WATERS FROM RECEDING AS QUICKLY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM THIS AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JOHNSON

In the hours before

Special weather statement, Jun 9, 9:16 AM EST, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1016 AM EDT MON JUN 9 2008

INZ045-051>056-060>064-092000-
BARTHOLOMEW-BROWN-CLAY-GREENE-JOHNSON-MONROE-MORGAN-OWEN-PUTNAM-
SHELBY-SULLIVAN-VIGO-
1016 AM EDT MON JUN 9 2008

...EXTREMELY DANGEROUS FLOOD SITUATION CONTINUES ACROSS PORTIONS OF
THE SOUTHERN HALF OF CENTRAL INDIANA...

...ADDITIONAL FLASH FLOODING POSSIBLE THIS EVENING THROUGH TUESDAY
MORNING...

THE FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM EDT MONDAY FOR
GREENE...SULLIVAN...MONROE...BROWN...OWEN...CLAY...VIGO...MORGAN...
SHELBY...BARTHOLOMEW...JOHNSON AND SOUTHERN PUTNAM COUNTIES.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF CENTRAL INDIANA
THROUGH TUESDAY MORNING.

AT 948 AM EDT...REPORTS OUT OF MANY COUNTIES CONTINUE TO INDICATE
THAT SOME COUNTY ROADS AND OTHER AREAS REMAIN FLOODED THIS MORNING.
WATER LEVELS WILL SLOWLY RECEDE TODAY HOWEVER ALL ARE URGED TO
CONTINUE TO BE CAUTIOUS TODAY.

A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR HAS BEEN REPORTED.
STREAM RISES WILL BE SLOW AND FLASH FLOODING IS NOT EXPECTED.
HOWEVER...ALL INTERESTED PARTIES SHOULD TAKE NECESSARY PRECAUTIONS
IMMEDIATELY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

NIELD
Special weather statement, Jun 9, 12:45 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
145 PM EDT MON JUN 9 2008

INZ021-028>031-035>049-051>057-060>065-067>072-100000-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
145 PM EDT MON JUN 9 2008

...SEVERE WEATHER SAFETY INFORMATION...

SEVERE WEATHER IS EXPECTED IN CENTRAL INDIANA THIS AFTERNOON AND
EVENING. TAKE THIS OPPORTUNITY TO PRACTICE YOUR SAFETY PLAN AT WORK
AND IN THE HOME.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS OVER THE NEXT SEVERAL HOURS.
BE AWARE OF YOUR ENVIRONMENT...AND STAY TUNED TO NOAA WEATHER
RADIO...OR YOUR FAVORITE LOCAL MEDIA OUTLET...FOR POSSIBLE WARNINGS
OR STATEMENTS.

A SEVERE THUNDERSTORM WARNING...USUALLY ISSUED FOR PORTIONS OF ONE OR
MORE COUNTIES AT A TIME...MEANS THAT SEVERE WEATHER IS IMMINENT OR
OCCURRING. THOSE IN THE PATH OF THE STORM MUST SEEK SHELTER
IMMEDIATELY IN A STURDY STRUCTURE...AWAY FROM WINDOWS...AND BELOW
GROUND IF POSSIBLE.

IT IS IMPORTANT TO REMEMBER THAT SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
IF YOU HEAR OR SEE A TORNADO...OR IF YOU FEEL THREATENED...MOVE
IMMEDIATELY TO SHELTER. SECONDS CAN SAVE YOUR LIFE.

SEVERE THUNDERSTORMS CAN CAUSE CONSIDERABLE DAMAGE FROM HAIL OR
WIND...AND CAN BE DEADLY. IF A SEVERE THUNDERSTORM WARNING IS
ISSUED...MOVE TO A PLACE OF SAFETY...JUST AS YOU WOULD DURING A
TORNADO WARNING. HAVE A WEATHER RADIO...RADIO...OR TELEVISION NEARBY
TO STAY ALERT OF ANY CHANGES TO THE WEATHER SITUATION.

FOR MORE SAFETY...FORECAST...AND WARNING INFORMATION...VISIT OUR
WEBSITE...AT HTTP://WEATHER.GOV/INDY.

NIELD
Local storm report, Jun 9, 1:21 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
221 PM EDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             NORTH TERRE HAUTE       39.54N 87.36W
06/09/2008  U0.25 INCH       VIGO               IN   TRAINED SPOTTER

&&

NIELD

The radar

The Evansville,IN radar (KVWX), 87 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

21 flash flood, 18 thunderstorm wind, 14 hail, 2 lightning. Local standard time, as filed.

Hail, Sullivan

When
June 9, 1:30 PM EST to 1:32 PM EST
Where
Sullivan County, 0.87 mi NE of Riverton
Measured
0.88 in hail
Reported by
Public
Coordinates
39.030, -87.570

Hail, Vigo

When
June 9, 1:57 PM EST to 1:59 PM EST
Where
Vigo County, 2.25 mi ESE of Prairieton
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
39.360, -87.440

Flash Flood, Vermillion

When
June 9, 2:00 PM EST to 5:45 PM EST
Where
Vermillion County, Clinton to 2.4 mi SSE of Universal
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$50,000
Reported by
Newspaper
Coordinates
39.670, -87.400

Flooded Brouilletts Creek engulfed State Road 63 and washed portion of it away. Rangeline Road had chunks of the road washed out. In Clinton, Feather Creek overflowed its banks and forced residents from their homes. 150 to 175 residents were affected by flooding.

Flash Flood, Putnam

When
June 9, 2:00 PM EST to June 10, 2:30 AM EST
Where
Putnam County, Greencastle to 3.51 mi ENE of Greencastle Arpt
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Newspaper
Coordinates
39.650, -86.870

Roadways were covered and previous flooding conditions were exacerbated due to heavy rainfall that caused flash flooding.

Flash Flood, Greene

When
June 9, 2:00 PM EST to 5:45 PM EST
Where
Greene County, Linton to 1.63 mi S of Bloomford Shawnee Ar
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Newspaper
Coordinates
39.030, -87.170

Roadways were covered and previous flooding conditions were exacerbated due to heavy rainfall that caused renewed flash flooding.

Flash Flood, Clay

When
June 9, 2:00 PM EST to June 10, 2:30 AM EST
Where
Clay County, Hoffman Crossing to Brazil
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Newspaper
Coordinates
39.370, -86.950

Roadways were covered and previous flooding conditions were exacerbated due to heavy rainfall that caused renewed flash flooding.

Flash Flood, Vigo

When
June 9, 2:00 PM EST to 11:00 PM EST
Where
Vigo County, Terre Haute to 1.75 mi ESE of Grover
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Newspaper
Coordinates
39.470, -87.400

Roadways were covered and previous flooding conditions were exacerbated due to heavy rainfall that caused renewed flash flooding.

Flash Flood, Sullivan

When
June 9, 2:00 PM EST to 11:00 PM EST
Where
Sullivan County, Sullivan to 2.27 mi S of Sullivan
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Newspaper
Coordinates
39.100, -87.420

Roadways were covered and previous flooding conditions were exacerbated due to heavy rainfall that caused renewed flash flooding.

Hail, Vigo

When
June 9, 2:03 PM EST to 2:05 PM EST
Where
Vigo County, 1.07 mi E of Terre Haute
Measured
1.75 in hail
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
39.470, -87.380

Local media relayed a report from a trucker of hail causing a broken windshield on Interstate 70.

Hail, Vigo

When
June 9, 2:05 PM EST to 2:07 PM EST
Where
Vigo County, 0.69 mi N of Belt Jct
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.430, -87.380

Thunderstorm Wind, Vigo

When
June 9, 2:11 PM EST
Where
Vigo County, 1.07 mi E of Terre Haute
Measured
53 kt (61 mph) estimated gust
Reported by
ASOS
Coordinates
39.470, -87.380

Severe thunderstorm wind gust measured by ASOS at the Terre Haute Airport.

Flash Flood, Hendricks

When
June 9, 2:45 PM EST to 7:00 PM EST
Where
Hendricks County, 0.45 mi ESE of Montclair to 0.16 mi ESE of Montclair
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
39.827, -86.593

The intersection of State Road 236 and County Road 400 North experienced flash flooding due to heavy rainfall.

Thunderstorm Wind, Hendricks

When
June 9, 3:00 PM EST
Where
Hendricks County, 0.87 mi SE of Clayton
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.670, -86.520

A three foot diameter tree was blown down in the roadway near a cemetery.

Hail, Morgan

When
June 9, 3:10 PM EST to 3:12 PM EST
Where
Morgan County, Wilbur
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.520, -86.500

Thunderstorm Wind, Hendricks

When
June 9, 3:10 PM EST
Where
Hendricks County, 0.53 mi E of Plainfield
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.700, -86.390

A three foot diameter tree was blown down near Center Street and Stanley Road.

Hail, Marion

When
June 9, 3:28 PM EST to 3:30 PM EST
Where
Marion County, 0.87 mi NE of Glenns Vly
Measured
0.75 in hail
Reported by
Public
Coordinates
39.660, -86.190

Hail was reported at State Road 37 and Southport Road.

Hail, Marion

When
June 9, 3:30 PM EST to 3:32 PM EST
Where
Marion County, 3.45 mi S of Indianapolis
Measured
0.75 in hail
Reported by
Public
Coordinates
39.730, -86.150

Hail, Hamilton

When
June 9, 3:30 PM EST to 3:32 PM EST
Where
Hamilton County, 1.38 mi S of Fishers
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.950, -86.020

Thunderstorm Wind, Hamilton

When
June 9, 3:30 PM EST
Where
Hamilton County, 1.38 mi S of Fishers
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.950, -86.020

Lightning, Hamilton

When
June 9, 3:30 PM EST
Where
Hamilton County, Fishers
Property damage
$300,000
Reported by
Newspaper
Coordinates
39.970, -86.020

Lightning struck a house and caught the house on fire. The house was a total loss.

Thunderstorm Wind, Hamilton

When
June 9, 3:30 PM EST
Where
Hamilton County, Noblesville
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
40.050, -86.020

A tree fell on a minivan and tree limbs fell through the attic of a house due to damaging thunderstorm winds.

Thunderstorm Wind, Hamilton

When
June 9, 3:30 PM EST
Where
Hamilton County, Arcadia
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
40.170, -86.020

A roof was peeled off of a barn due to damaging thunderstorm winds.

Flash Flood, Owen

When
June 9, 3:30 PM EST to 5:45 PM EST
Where
Owen County, Spencer to 1.37 mi E of Spencer
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.280, -86.770

Water was flowing over roads in Spencer and northwest Owen County due to heavy rainfall.

Thunderstorm Wind, Madison

When
June 9, 3:50 PM EST
Where
Madison County, 0.87 mi SW of Prosperity
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.170, -85.680

Thunderstorm Wind, Madison

When
June 9, 3:50 PM EST
Where
Madison County, 0.87 mi SW of Anderson
Measured
64 kt (74 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.090, -85.690

The severe wind gust was measured at the Madison County Emergency Operations Center.

Flash Flood, Marion

When
June 9, 3:55 PM EST to June 10, 1:45 AM EST
Where
Marion County, Indianapolis to 1.96 mi SSW of Lawrence
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
39.780, -86.150

Water was over the road at the intersection of 52nd Street and Mithoeffer Road due to heavy rainfall.

Thunderstorm Wind, Delaware

When
June 9, 4:00 PM EST
Where
Delaware County, West Muncie
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.170, -85.480

Flash Flood, Randolph

When
June 9, 4:00 PM EST to 8:30 PM EST
Where
Randolph County, Lynn to 1.03 mi S of Lynn
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$20,000
Reported by
Newspaper
Coordinates
40.050, -84.950

Horses and cars were trapped in flood waters near Lynn. At least two blocks of Lynn were underwater.

Flash Flood, Johnson

When
June 9, 4:00 PM EST to 8:00 PM EST
Where
Johnson County, Amity to 1.05 mi NNW of Edinburg
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Newspaper
Coordinates
39.430, -86.000

Roadways were covered and previous flooding conditions were exacerbated due to heavy rainfall that caused flash flooding.

Flash Flood, Morgan

When
June 9, 4:00 PM EST to 7:00 PM EST
Where
Morgan County, Martinsville
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Newspaper
Coordinates
39.430, -86.430

Roadways were covered and previous flooding conditions were exacerbated due to heavy rainfall that caused renewed flash flooding.

Hail, Madison

When
June 9, 4:01 PM EST to 4:03 PM EST
Where
Madison County, 0.53 mi W of Huntsville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.000, -85.740

Thunderstorm Wind, Hancock

When
June 9, 4:05 PM EST
Where
Hancock County, Greenfield
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.780, -85.780

Trees were reported down due to damaging thunderstorm winds.

Hail, Knox

When
June 9, 4:05 PM EST to 4:07 PM EST
Where
Knox County, Sandborn
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.900, -87.180

Thunderstorm Wind, Delaware

When
June 9, 4:06 PM EST
Where
Delaware County, 1.48 mi NNE of Muncie
Measured
54 kt (62 mph) estimated gust
Reported by
ASOS
Coordinates
40.200, -85.390

Lightning, Delaware

When
June 9, 4:06 PM EST
Where
Delaware County, Muncie
Property damage
$100,000
Reported by
Newspaper
Coordinates
40.180, -85.400

Lightning struck a church and caught the church on fire.

Thunderstorm Wind, Delaware

When
June 9, 4:06 PM EST
Where
Delaware County, Muncie
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$45,000
Reported by
Newspaper
Coordinates
40.180, -85.400

A man was seriously injured and suffered head and neck injuries when a tree fell on his van. A tree also fell on the man's mobile home. Two other motorists had trees fall on their vehicles as well. A semi was also overturned due to the damaging thunderstorm winds.

Hail, Shelby

When
June 9, 4:10 PM EST to 4:12 PM EST
Where
Shelby County, 0.53 mi W of Clover Vlg
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.600, -85.860

Thunderstorm Wind, Madison

When
June 9, 4:30 PM EST
Where
Madison County, 0.87 mi SW of Prosperity
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.170, -85.680

Trees were reported down in a roadway due to damaging thunderstorm winds.

Flash Flood, Marion

When
June 9, 4:30 PM EST to June 10, 1:45 AM EST
Where
Marion County, 1.11 mi ESE of Valley Mills to 2.1 mi ESE of Beech Grove
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
39.696, -86.260

There were numerous reports of flash flooding county-wide due to heavy rainfall.

Flash Flood, Henry

When
June 9, 5:00 PM EST to 8:30 PM EST
Where
Henry County, New Castle to 0.62 mi SSE of Mt Lawn
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$20,000
Reported by
Newspaper
Coordinates
39.920, -85.370

Flash flooding occurred around the county causing damage to property and roadways.

Flash Flood, Brown

When
June 9, 5:00 PM EST to 8:30 PM EST
Where
Brown County, Nashville to 4.3 mi ENE of Bean Blossom
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Newspaper
Coordinates
39.200, -86.250

Roadways were covered and previous flooding conditions were exacerbated due to heavy rainfall that caused renewed flash flooding.

Flash Flood, Daviess

When
June 9, 6:00 PM EST to June 11, 11:00 PM EST
Where
Daviess County, Elnora to 1.91 mi NE of Elnora
Cause
Dam / Levee Break
Property damage
$200,000
Crop damage
$200,000
Reported by
Newspaper
Coordinates
38.870, -87.080

Breaches in sections of the levee just south of Elnora and heavy rain caused flash flooding in Daviess County. Extensive crop flooding occurred along with flooding that occurred to houses.

Flash Flood, Monroe

When
June 9, 6:00 PM EST to 8:00 PM EST
Where
Monroe County, Bloomington to Broadview
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Newspaper
Coordinates
39.170, -86.520

Roadways were covered and previous flooding conditions were exacerbated due to heavy rainfall that caused renewed flash flooding.

Flash Flood, Knox

When
June 9, 6:04 PM EST to 7:30 PM EST
Where
Knox County, Wheatland to 1.67 mi WSW of Wheatland
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$10,000
Reported by
Newspaper
Coordinates
38.670, -87.300

All four lanes of United States Highway 50 were under water due to heavy rainfall. Homes were flooded in Edwardsport. Water poured into the energy generating plant. Albert Street was flooded.

Flash Flood, Daviess

When
June 9, 6:04 PM EST to 7:30 PM EST
Where
Daviess County, 2 mi W of Washington to 0.95 mi NNW of Maysville
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
County Official
Coordinates
38.670, -87.207

All four lanes of United States Highway 50 were under water due to heavy rainfall.

Hail, Putnam

When
June 9, 8:41 PM EST to 8:43 PM EST
Where
Putnam County, 0.87 mi SW of Commercial Place
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.640, -86.840

Hail, Clay

When
June 9, 8:56 PM EST to 8:58 PM EST
Where
Clay County, 0.69 mi S of Brazil
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.520, -87.120

Flash Flood, Parke

When
June 9, 9:30 PM EST to June 10, 2:30 AM EST
Where
Parke County, Mecca to 0.43 mi SSE of Mecca
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$15,000
Reported by
Newspaper
Coordinates
39.730, -87.330

Flash flooding caused damaged to roadways. The local tavern in Mecca was flooded.

Thunderstorm Wind, Hendricks

When
June 9, 10:10 PM EST
Where
Hendricks County, 0.53 mi E of Avon
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.770, -86.390

Three trees were blown down due to damaging thunderstorm winds.

Thunderstorm Wind, Hendricks

When
June 9, 10:20 PM EST
Where
Hendricks County, 0.53 mi E of Avon
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.770, -86.390

A twelve inch diameter tree was down on State Route 267 and County Road 2600 South due to damaging thunderstorm winds.

Thunderstorm Wind, Marion

When
June 9, 10:25 PM EST
Where
Marion County, 1.48 mi NNE of Ind Shank Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
39.850, -86.240

Powerlines were blown down onto a tree at 71st and Camberwood due to damaging thunderstorm winds.

Thunderstorm Wind, Marion

When
June 9, 10:26 PM EST
Where
Marion County, 1.48 mi NNE of Ind Shank Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
Mesonet
Coordinates
39.850, -86.240

Thunderstorm Wind, Hamilton

When
June 9, 10:50 PM EST
Where
Hamilton County, 0.87 mi NW of Noblesville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.060, -86.030

A tree was blown down at the intersection of 156th Street and Parie Baptist Road due to damaging thunderstorm winds.

Hail, Decatur

When
June 9, 11:30 PM EST to 11:32 PM EST
Where
Decatur County, 0.69 mi N of Greensburg
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.340, -85.480

Flash Flood, Hamilton

When
June 10, 12:10 AM EST to 1:45 AM EST
Where
Hamilton County, 2.65 mi W of Clarksville to 3 mi ESE of Clarksville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.023, -85.969

Water was covering the roadway at the intersection of 156th Street and Baptist Church Road due to heavy rainfall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112354, 112355, 119411, 119472, 119490, 119549, 119628, 119631, 112356, 112357, 112358, 118592, 112359, 112360, 112361, 112362, 112363, 112364, 112365, 112403, 112404, 112405, 118593, 112366, 112375, 118594, 112367, 119401, 119480, 119587, 112368, 112369, 112383, 112370, 112647, 112648, 112371, 112372, 118595, 119455, and more.